Kansas, 2005

Winter Storm in Kansas, February 8, 2005

February 8, 2005 · NWS ICT · 7 events in 7 counties and zones

7 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 8, 9:45 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 8, 9:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
945 AM CST TUE FEB 8 2005

.DISCUSSION...
LATEST SNOW REPORTS SUGGEST THAT SNOW TOTALS IN CEN KS MAY BE A
LITTLE HIGHER THAN ORIGNALLY ANTICIPATED, AS MAIN SHORTWAVE WITH
DYNAMIC LIFT AND FRONTOGENISIS IS STILL LOCATED IN ERN COL. SO
EXPECT LOTS OF LIFT FOR HEAVY SNOWFALL POTENTIAL TO CONTINUE ACROSS
MOST OF THE AREA THROUGH 21Z AS THIS LIFT PROGRESSES ACROSS CEN/SRN
KS.  WITH ALREADY 3-4 AMOUNTS IN CEN KS, WILL GO AHEAD AND UPGRADE
THE ADVISORY TO A WARNING.  THIS WILL BE MAINLY ALONG AND NORTH OF A
GREAT BEND TO COTTONWOOD FALLS LINE.  SNOW TOTALS WILL PROBABLY VARY
GREATLY AS CELLUAR NATURE TO SNOW IS PRODUCING BURSTS OF HEAVY SNOW,
BUT ANTICIPATE THE HEAVIEST SNOW TO BE ALONG A GREAT BEND TO
ELLSWORTH TO LINCOLN LINE WITH SOME HEALTHY 6-8 INCH AMOUNTS.

UPGRADED WINTER WX HEADLINE OUT SHORTLY.

KETCHAM

---------------------------------------------------------------
357 AM CST TUE FEB 8 2005

.PREVIOUS DISCUSSION...

TUE:
PRECIPITATION BREAKING OUT IN FAR WESTERN SECTIONS OF FORECAST AT
THIS TIME, PRIMARILY BEING DRIVEN BY WARM AIR ADVECTION/CONVERGENCE
AS EVIDENCED BY PROFILERS. GLOBAL FORECAST SYSTEM MODEL ONCE AGAIN
THE FAVORED MODEL BASED ON LOW LEVEL TEMPERATURE INITIALIZATION.
GLOBAL FORECAST SYSTEM MODEL FORECAST SOUNDINGS SUGGEST FREEZING
DRIZZLE SHOULD QUICKLY TRANSITION TO SNOW AS ICE CRYSTALS ARE
INTRODUCED.  SOME ICE PELLETS/SNOW GRAINS HAVE BEEN REPORTED, BUT DO
NOT BELIEVE THESE WILL BE SIGNIFICANT OR LONG LIVED. LAPSE RATES
SUGGEST GOOD RESPONSE FROM FORCING.  BY 18 UTC WARM AIR ADVECTION
WANES, HOWEVER LIFT FROM APPROACHING SHORTWAVE SHOULD INCREASE,
KEEPING THE MODERATE SNOW GOING INTO EARLY AFTERNOON.  HIGHEST
ACCUMULATIONS EXPECTED ACROSS CENTRAL KS DUE TO PERSISTENCE, HOWEVER
RATES MAY BE A BIT HIGHER IN A BAND FROM NEAR HUT-MARION. RAIN/SNOW
MIX POSSIBLE IN FAR SOUTHEAST KS. HAVE EXPANDED ADVISORY A BIT
FURTHER SOUTH.

TONIGHT:
LATEST MODEL RUNS SHOWS PRECIPITATION WILL BE A BIT SLOWER TO EXIT
THE AREA, AND HAVE OPTED TO EXTEND ADVISORY UNTIL 9 PM.  THIS SHOULD
ALLOW MORE FLEXIBILITY WITH DAY SHIFT IN HANDLING THE DEPARTING
PRECIPITATION. AS WAVE PASSES AND LOSS OF WARM AIR ADVECTION, EXPECT
PRECIPITATION RATES TO DWINDLE TO RELATIVELY LIGHT SNOW BY VERY LATE
AFTERNOON/EVENING.

WED-THU:
TEMPERATURES THROUGHOUT THIS PERIOD WILL BE LIMITED BY SNOWCOVER AND
LIMITED MIXING.  ONLY MINOR TWEAKS TO GOING FORECAST.

FRI-MON:
CONCERN IS HOW QUICKLY TEMPERATURES WILL REBOUND, WITH MUCH
DEPENDING ON HOW MUCH TEMPERATURES RADIATE OUT AND AMOUNT OF MIXING
DURING THE DAY.  STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY IN
TIMING OF NEXT SYSTEM. DID NOT MAKE ANY SIGNIFICANT CHANGES, OTHER
THAN TO TWEAK TEMPERATURES SLIGHTLY TO BETTER ANTICIPATED SYNOPTIC
PATTERN AND LOCAL EFFECTS.  MAY TAKE A CLOSER LOOK AT EXTENDED AFTER
SHORT TERM PRODUCTS ARE ISSUED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    29  18  32  21 /  90  40  10   0
HUTCHINSON      27  15  30  18 /  90  40  10   0
NEWTON          27  16  31  19 /  90  40  10   0
ELDORADO        28  18  32  21 /  90  50  10   0
WINFIELD-KWLD   31  20  36  23 /  90  50  10   0
RUSSELL         22  10  26  12 / 100  20  10   0
GREAT BEND      23  12  27  14 / 100  20  10   0
SALINA          24  14  27  15 / 100  40  10   0
MCPHERSON       26  15  29  16 / 100  40  10   0
COFFEYVILLE     37  24  37  23 /  70  70  10   0
CHANUTE         33  21  34  22 /  80  70  10   0
IOLA            32  20  33  22 /  80  70  10   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY NORTHWEST
OF A LINE FROM IOLA TO HOWARD TO ARKANSAS CITY UNTIL 9 PM.

&&

17/HOWERTON
Hazardous weather outlook, Feb 8, 4:51 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
451 AM CST TUE FEB 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
451 AM CST TUE FEB 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF THE AREA.  SEE
THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN OR SNOW IS POSSIBLE FRIDAY NIGHT ACROSS CENTRAL KANSAS, AND
AREA WIDE SATURDAY NIGHT. IT IS TOO EARLY TO SPECULATE ON
PRECIPITATION TYPE OR AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

In the hours before

Local storm report, Feb 8, 5:39 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     SNOW             RUSSELL                 38.89N 98.85W
02/08/2005  0.8 INCH         RUSSELL            KS   LAW ENFORCEMENT

0520 AM     SNOW             GREAT BEND              38.36N 98.81W
02/08/2005  0.5 INCH         BARTON             KS   LAW ENFORCEMENT

0530 AM     SNOW             ELLSWORTH               38.74N 98.23W
02/08/2005  0.5 INCH         ELLSWORTH          KS   LAW ENFORCEMENT

0530 AM     SNOW             MCPHERSON               38.37N 97.66W
02/08/2005  1.0 INCH         MCPHERSON          KS   LAW ENFORCEMENT

0530 AM     SNOW             STERLING                38.21N 98.21W
02/08/2005  0.5 INCH         RICE               KS   LAW ENFORCEMENT

&&

RBL
Local storm report, Feb 8, 9:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 AM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             COTTONWOOD FALLS        38.37N 96.54W
02/08/2005  1.0 INCH         CHASE              KS   EMERGENCY MNGR

            HEAVY SNOW AT THIS TIME.

0905 AM     SNOW             RUSSELL                 38.89N 98.85W
02/08/2005  2.0 INCH         RUSSELL            KS   LAW ENFORCEMENT

            SNOW IS MIXED WITH SLEET.

0906 AM     SNOW             SALINA                  38.82N 97.62W
02/08/2005  2.0 INCH         SALINE             KS   LAW ENFORCEMENT

            HEAVY SNOW MIXED WITH SLEET.

0910 AM     SNOW             ELLSWORTH               38.74N 98.23W
02/08/2005  4.0 INCH         ELLSWORTH          KS   LAW ENFORCEMENT

            HEAVY SNOW, INCH AND HOUR.

&&

BRW
Local storm report, Feb 8, 9:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
942 AM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             LINCOLN                 39.04N 98.15W
02/08/2005  3.0 INCH         LINCOLN            KS   LAW ENFORCEMENT

            HEAVY SNOW FALLING AT THIS TIME. REPORTS OF HEAVY SLEET
            ALONG INTERSTATE 70.

0917 AM     SNOW             GREAT BEND              38.36N 98.81W
02/08/2005  2.0 INCH         BARTON             KS   EMERGENCY MNGR

0917 AM     SNOW             SUSANK                  38.64N 98.77W
02/08/2005  4.0 INCH         BARTON             KS   EMERGENCY MNGR

            HEAVY SNOW FALLING AT THIS TIME.

0920 AM     SNOW             MARION                  38.35N 97.02W
02/08/2005  1.0 INCH         MARION             KS   LAW ENFORCEMENT

0920 AM     SNOW             HILLSBORO               38.35N 97.20W
02/08/2005  3.0 INCH         MARION             KS   AMATEUR RADIO

            HEAVY SNOW FALLING AT THIS TIME. INCH AN HOUR.

0930 AM     SNOW             MCPHERSON               38.37N 97.66W
02/08/2005  2.0 INCH         MCPHERSON          KS   EMERGENCY MNGR

            HEAVY SNOW FALLING AT THIS TIME.

&&

BRW
Local storm report, Feb 8, 9:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FREEZING RAIN    ARKANSAS CITY           37.07N 97.04W
02/08/2005  0.00 INCH        COWLEY             KS   EMERGENCY MNGR

            US 77 FROM THE BRIDGE SOUTH OF ARK CITY NORTH TO THE
            BUTLER COUNTY LINE IS ICE COVERED. NUMEROUS ACCIDENTS ARE
            BEING WORKED. AT LEAST TWO INJURIES HAVE BEEN REPORTED.

&&

BRW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Russell

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A winter storm crossing the Central Plains produced 7-10 inches of snow across primarily Russell and Lincoln counties. In Barton, McPherson, Rice, and Saline counties, accumulations of 4-6 inches were common, but the situation was compounded by significant ice accumulations resulting from the combination of sleet and freezing rain that made travel dangerous. Trained spotters contributed greatly to this narrative.

Winter Storm, Lincoln

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Winter Storm, Barton

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
Barton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Winter Storm, Ellsworth

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
Ellsworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
Rice forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
February 8, 10:00 AM CST to 7:00 PM CST
Where
McPherson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436646, 5436647, 5436648, 5436649, 5436650, 5436651, 5436652.